• Trigger Finger on Aromasin

    Asked by Misty on Friday, October 11, 2013

    Trigger Finger on Aromasin

    I'm in my 4th month of Aromasin and my ring finger started triggering about a month ago. Now my thumbs are starting to do the same thing. My joints are swollen in both my fingers and toes. I wear a brace on my ring finger just to keep it from triggering.

    I'm considering getting off Aromasin to prevent this from getting any worse. How long should I wait before stopping it? I understand SE's are accumulative and feel I should stop right now.

    I tried Arimidex already, and onc is now suggesting I try Tamoxifen for 10 years. Said new study shows taking it for 10 yrs. is better than taking an AI for 5 yrs. Any suggestions on trying Tamoxifen? I could not tolerate Taxol and am concerned about trying Tamoxifen. I'm 67 next month and thinking that all of these SE's are not worth the protection they might provide me.

    8 Answers from the Community

    8 answers
    • karen1956's Avatar
      karen1956

      Taxol and Tamoxifen are not at all the same..

      I didn't have trigger finger on Aromasin, but I developed bilateral deQuervanes tendonitis in both wrists that I ended up having surgery....many other side effects with Aromasin...On Arimidex, I developed CTS...had surgery on one wrist and while waiting to do the other wrist, went off the AI's and tried tamox and the CTS went away. I had horrid joint pain on Arimidex and my knuckles were swollen.....My fingers went from size 7 to size 8. I stopped the AI's after enduring 31/2 years...many of the side effects went away...my fingers are still larger but I don't have the joint pain or many of the other side effects. I had GI issues on tamoxifen. My onc would love for me to be on something, but he knows that I won't go back on these meds...at my last 6 month visit in Sept, he told me that he would let me know if/when something new came out. QOL is more important to me than longevity....I'm 7 1/2 year since Dx and thank G-d everyday that I'm still NED.
      My onc told me that for some people that afte 6 months or so, the side effects go away...either that or people just get used to them.....for me, that never happened.....
      I thought long and hard...for 3 years before giving up on the AI's....by the time I stopped them, I was at peace with my decision....I know in my heart that I have done every thing that I can and if G-d forbid the beast comes back, I know I gave it my all......

      6 months ago
    • MMarie's Avatar
      MMarie

      I got a trigger finger after starting Tamoxifen. I asked my onc about the correlation and he snickered and said they are not connected. I lost some respect for him because of the snicker.

      6 months ago
    • Nonnie917's Avatar
      Nonnie917

      Ouch! Trigger finger usually means surgery. I just went through that with my left hand on my forefinger and thumb. It isn't fun and it can become extremely painful. The joints eventually quit working so please see and orthopedic doctor for it before you stiffen up completely.

      6 months ago
    • Honeypot's Avatar
      Honeypot

      My hands are dreadful on the A.I.s and I have carpal tunnel now and cannot drive far at all
      due to the numbness and pain of the carpal tunnel. I dont know what trigger finger is but
      the joints in my hands lock and then click when I try to unlock them. My daughters want me
      to take the tablets but my sister wants me to stop due to the pain in all my joints. I have
      only taken them for 6 months. I dont know what to do. I absolutely hate taking then and when it is awful, I take a week off. Honeypot

      6 months ago
    • MariaM's Avatar
      MariaM (Best Answer!)

      I was on letrozole, but my breast oncologist told me that my carpal tunnel syndrome and trigger finger were directly related to taking an aromatase inhibitor and referred me for surgery. She told me that she refers dozens of patients every year to hand surgeons, and all the aromatase inhibitors have this side effect. I did a literature search (I used to be a librarian, among other things, in a medical facility) and found that there is indeed a direct relationship between aromatase inhibitors and hand problems.

      MMarie: If your doctor says there is no connection, suggest that he do a literature search. Even something so simple as PubMed will yield a number of articles confirming the connection. If he asks for help from a medical librarian, he will find a great deal more. In fact, I would definitely look for another breast oncologist, since this one is clearly not keeping up with the literature.

      6 months ago
    • MariaM's Avatar
      MariaM

      I should add that I had simple, brief surgery on both hands and the problem was completely solved.

      6 months ago
    • tretre's Avatar
      tretre

      I have Trigger Thumb, too! AKA tendinitis! Just went to the doctor on Thursday. I have a thumb and wrist brace , using a parrafin bath and applying Voltaren Gel 4 times a day to the thumb area that hurts. I am on Femara, letrozole. I go to oncologist in Tuscaloosa, AL in a couple of weeks. I finished chemo April 18,2013. Hair slowly coming back in. Still having leg aches like when taking Taxol and Nuelasta.

      6 months ago
    • jean53's Avatar
      jean53

      Three years ago I began taking Aromasin after my chemo and radiation treatment. I developed trigger finger in ne thumb and then the other. The doctors were unfamiliar with any connection between the condition and Aromasin. After a little internet research I found enough references to suggest that I switch to tamoxifen. I did, and the condition went away. the doctors were surprised.

      5 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.